Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Charleston, WV

June 12, 2018Lincoln County, Mingo County, Wayne County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 12, 2018, 6:18 PM EDT for Lincoln County, Mingo County, Wayne County, West Virginia. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 6:18 PM EDT (22:18 UTC)
Expired
Jun 12, 2018, 8:14 PM EDT
In force
116 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, WV, Mingo County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 61 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:35 PM EDTHEAVY RAIN 2.722 Sw Wilsondale, WVAUTOMATED RAIN GAUGE MEASUREMENT OVER THE SPAN OF 1 HOUR AND 20 MINUTES. HOWEVER, MOST OF THAT FELL IN 45 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WGUS51 KRLX 122218
FFWRLX
WVC043-059-099-130215-
/O.NEW.KRLX.FF.W.0022.180612T2218Z-180613T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
618 PM EDT TUE JUN 12 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northwestern Mingo County in southern West Virginia...
  Southwestern Lincoln County in central West Virginia...
  Southeastern Wayne County in western West Virginia...

* Until 1015 PM EDT.

* At 616 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 2.36" 
  inches of rain was recently measured in a 45 minute span from an 
  automated rain gauge near Wilsondale . Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Wilsondale and Crum. 

This includes the following streams and drainages...Moses Fork...
Turkey Creek...West Fork Big Harts Creek...Little Harts Creek...
Cranes Branch...Jennie Creek...Open Fork...Stonecoal Creek...Kiah
Creek...East Fork Twelvepole Creek...Frances Creek...West Fork
Twelvepole Creek...Right Fork Bull Creek...Old Fork...Big Harts Creek
and Tug Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3799 8231 3801 8223 3802 8212 3798 8216
      3798 8219 3797 8220 3787 8241 3791 8245

$$

30
1 follow-up statement
299 
WGUS71 KRLX 130014
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
814 PM EDT TUE JUN 12 2018

WVC043-059-099-130024-
/O.CAN.KRLX.FF.W.0022.000000T0000Z-180613T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mingo WV-Lincoln WV-Wayne WV-
814 PM EDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN MINGO...SOUTHWESTERN
LINCOLN AND SOUTHEASTERN WAYNE COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3799 8231 3801 8223 3802 8212 3798 8216
      3798 8219 3797 8220 3787 8241 3791 8245

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:14 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 12, 3:14 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
314 PM EDT Tue Jun 12 2018

.SYNOPSIS...
Unsettled conditions lingering into mid week. Front late
Wednesday reduces rain chances for the end of the week/weekend
as an upper ridge builds over the Mississippi Valley.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 205 PM Tuesday...

No significant changes to the previous near term forecast.
Weather remains unsettled across the region, with warm frontal
boundary draped across far southern zones, slowly progressing
northward. Convection starting to increase in coverage this
afternoon, with moist and unstable airmass, and weak
disturbances in the flow. Heavy downpours expected with any
convection, however, overall flow on the order of around 20 kts,
so storms are moving well, thereby mitigating widespread flash
flood issues.

Overnight, much of the convection will gradually wane, however,
convection will pick up in coverage again, particularly during
the afternoon and evening hours, as low pressure moves through
the Great Lakes, and a surface cold front approaches the region,
moving into the CWA by Wednesday evening. Overall, threat for
severe weather across the CWA looks to be low, with greater
shear and dynamics to the north of the CWA. However, an isolated
severe storm cant be completely ruled out, with wind gusts the
primary hazard, particularly across far northern counties. Once
again, heavy downpours are expected, along with the possibility
of localized water issues, particularly in areas that receive
repetitive convection, as PW values approach 2 inches.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 255 PM Tuesday...

The aforementioned front from the prior period slides through
the region to start the short term period. The latest NAM12
indicated a more WSW/ENE orientation to the surface
trough/front, so have increased PoP's somewhat on the back end
of the front from a general blend of models. Storms will be
winding down, however heavy rain during frontal passage before
midnight Wednesday night may cause localize water issues should
they track through already wet and thus prone areas.

After the front, troughing aloft ushers in deep NW flow bringing
in somewhat cooler and certainly clearer/drier conditions
through the end of the work week. Meanwhile high pressure will
build in from the West during this time and will come overhead
by Friday. Friday morning, under mostly clear skies and weak
flow overall, radiational cooling is a good bet and have
adjusted minT to reflect this.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 305 PM Tuesday...

As surface high pressure shifts toward the East, low level southerly
flow works back in. Heat returns with temperatures gradually
climbing up from the mid/upper-80's in the lowlands on Saturday
to the low-90's by Monday. Dewpoints will also be on the rise
into the 60's with solid moisture feed from the Gulf.

Precipitation chances return late Sunday into Monday as the
ridge axis aloft erodes and shifts Eastward - at this time on
day 7, only expecting pop-up, airmass type summertime storms at
this time.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 210 PM Tuesday...

Scattered showers and thunderstorms through 03Z, with brief MVFR
and IFR conditions. After 03Z, areas of MVFR cigs through much
of the remainder of the TAF period. Convection will increase in
coverage again, particularly after 16Z, with MVFR and IFR
conditions in VCNTY of storms. Light surface winds for much of
the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and restrictions in showers and
thunderstorm could vary. More widepsread MVFR conditions
possible tonight than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    L    H    L    L    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
Brief IFR possible in scattered storms into Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/MC
NEAR TERM...SL
SHORT TERM...MC
LONG TERM...MC
AVIATION...SL
Hazardous weather outlook, Jun 12, 4:41 AM EDT, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
441 AM EDT Tue Jun 12 2018

KYZ101>103-105-OHZ066-075-083>087-VAZ003-004-WVZ005>008-013>018-
024>030-033-034-039-040-515>526-130845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Athens-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
441 AM EDT Tue Jun 12 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms could produce very heavy rainfall Today and
tonight. Repetitive activity could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ067-076-WVZ009>011-019-020-031-032-130845-
Morgan-Washington-Wood-Pleasants-Tyler-Ritchie-Doddridge-Harrison-
Taylor-
441 AM EDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms could produce very heavy rainfall tonight.
Repetitive activity could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 12, 2:43 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
243 PM EDT TUE JUN 12 2018

KYZ101-102-121930-
Greenup-Carter-
243 PM EDT TUE JUN 12 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GREENUP
AND CARTER COUNTIES...

At 242 PM EDT, strong thunderstorms were clustered over Olive Hill,
moving northeast at 20 mph.

Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Denton, Gesling, Greenbo Lake, Oldtown, Carter, Grahn,
Hopewell, Willard, Hitchins, Warnock, Soldier and Globe.

This includes Interstate 64 in Kentucky between mile markers 150 and
178.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3833 8332 3833 8327 3834 8323 3842 8324
      3849 8316 3852 8289 3829 8279 3824 8279
      3823 8282 3822 8281 3817 8297 3820 8301
      3820 8304 3818 8305 3823 8309 3827 8318
      3823 8322 3819 8323 3819 8326 3832 8334
TIME...MOT...LOC 1842Z 244DEG 18KT 3828 8320

14
Special weather statement, Jun 12, 5:29 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
529 PM EDT TUE JUN 12 2018

WVZ005-013-024-025-122230-
Lincoln-Logan-Wayne-Mingo-
529 PM EDT TUE JUN 12 2018

...TORRENTIAL DOWNPOURS  WILL AFFECT NORTHWESTERN MINGO...
SOUTHWESTERN LINCOLN...SOUTHEASTERN WAYNE AND NORTHWESTERN LOGAN
COUNTIES...

At 527 PM EDT, strong thunderstorms were located near Harts, or 16
miles northwest of Logan, moving northeast at 35 mph.

Locations impacted include...
Gill, Harts, Breeden, Wilsondale and Crum.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Expect 1 to 1.5 inches of rain in a half hours time.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3812 8215 3803 8200 3798 8210 3785 8242
      3786 8242 3787 8241 3790 8244 3791 8247
      3790 8247 3792 8249 3792 8248 3793 8249
TIME...MOT...LOC 2127Z 238DEG 30KT 3799 8223

30
Special weather statement, Jun 12, 5:33 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
533 PM EDT TUE JUN 12 2018

WVZ013-024-025-122200-
Lincoln-Logan-Mingo-
533 PM EDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MINGO...SOUTH
CENTRAL LINCOLN AND NORTHWESTERN LOGAN COUNTIES...

At 532 PM EDT, a strong thunderstorm was located near Mount
Gay-Shamrock, or 8 miles west of Logan, moving northeast at 35 mph.

Wind gusts up to 45 mph are possible with this storm. This may bring
down small limbs and weakly rooted or diseased trees.

Locations impacted include...
Chapmanville, Mount Gay-Shamrock, Holden, Harts, Verdunville and
Dingess.

This includes Route 119 between mile markers 18 and 21, and between
mile markers 28 and 39.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3787 8222 3809 8206 3802 8194 3799 8198
      3797 8196 3798 8194 3777 8212
TIME...MOT...LOC 2132Z 215DEG 29KT 3786 8215

30
Local storm report, Jun 12, 6:04 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
604 PM EDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       2 SW WILSONDALE         37.94N  82.35W
06/12/2018  M1.96 INCH       WAYNE              WV   MESONET

            MEASURED IN 25 MINUTES. TOTAL THUS FAR IS 2.36 INCHES
            OVER THE PAST HOUR WITH MODERATE RAIN OCCURING.

&&

EVENT NUMBER RLX1800080

NW

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:29 PM EDTSpecial Weather StatementRLXWayne61 min
Jun 12, 5:33 PM EDTSpecial Weather StatementRLXLogan27 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.